Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 337, NWS Goodland, KS

July 27, 2018Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2018, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 6:57 PM MDT (00:57 UTC)
Expired
Jul 27, 2018, 7:07 PM MDT
In force
10 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KGLD 280057
SVRGLD
COC017-280145-
/O.NEW.KGLD.SV.W.0337.180728T0057Z-180728T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
657 PM MDT FRI JUL 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  South central Cheyenne County in east central Colorado...

* Until 745 PM MDT.

* At 657 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Kit Carson, or 23 miles southwest of Cheyenne Wells, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3882 10263 3861 10251 3862 10290 3869 10295
TIME...MOT...LOC 0057Z 334DEG 23KT 3866 10273 

HAIL...0.88IN
WIND...60MPH
 
$$

JN
1 follow-up statement
686 
WWUS53 KGLD 280107
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
707 PM MDT FRI JUL 27 2018

COC017-280117-
/O.CAN.KGLD.SV.W.0337.000000T0000Z-180728T0145Z/
Cheyenne CO-
707 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3882 10263 3861 10251 3862 10290 3869 10295
TIME...MOT...LOC 0105Z 334DEG 23KT 3860 10269 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:42 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 27, 5:42 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Fri Jul 27 2018

As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region
are mostly clear to partly cloud. Temperatures range from lower 70s
in southwest Nebraska to the low to 80s across east central Colorado
and west central Kansas. Winds are from the southeast at 10 to 15
mph with gusts as high as 25 mph. At the surface, low pressure has
developed along the Rockies. A convective outflow boundary has set
up over eastern Colorado, enhancing the wind shear for points east
of the boundary. Current radar trends show two discrete storms
moving southeast across northeast Colorado and southwest Nebraska.

The main forecast concern covers today's moderate risk of severe
thunderstorms. This event looks like it could be a bigger one for
all of us across the High Plains. Anticipate storms currently moving
into the area to further strengthen as they reach the better
airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and
effective bulk shear of 45-60 kts. In addition, a tornado concern is
also evolving east of the boundary in east Colorado with 0-3 km SRH
of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m.
Current storms look more outflow dominant but can't rule out an
evolution into a more tornadic structure.

While initial storms should be more supercellular...and potentially
tornadic in nature, storms should evolve into a significant complex
of storms. Where this occurs is the big question mark because this
will impact the main threats. With discrete supercells...we could
expect very large hail to baseball size, damaging winds of 60-80
mph, a tornado or two, and torrential downpours. Once storms evolve
into more of a complex, anticipate the primary threat to become
significant damaging winds and heavy rain with lower potential for
tornadoes and significant hail (although large hail will still be a
threat). Flash flooding may become a larger concern, especially if
storms are able to train over the same areas.

The severe weather event is beginning now and should be over by mid-
evening as storms move quickly to the SE/SSE. Once storms exit,
anticipate much calmer weather. There is the potential for some
additional storms to come east from the Colorado Front Range but
given the amount of activity over our area expected, one would think
the storms would weaken as they enter an atmosphere previously
worked over. Later tonight, expect cloud cover to increase as
stratus develops. There could also be some fog development as
moisture content in the lower atmosphere will be high and winds
should be light. Extent of upper cloud cover may lower the chance of
fog though.

For tomorrow, anticipating mostly calm weather although eyes will be
focused on the Colorado Front Range into Wyoming. Another shortwave
trough will cause storms to develop along the mountains. Storms will
then head southeast towards the High Plains. Thunderstorm activity
is presently not expected to pick up until the early evening hours
when storms arrive from northeast Colorado. Large hail and damaging
winds would be the primary threats. Am unsure about the heavy
rainfall threat as today's complex of storms should force the more

.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Jul 27 2018

Unsettled weather continues through the remainder of the weekend,
with northwest flow aloft positioned between an upper ridge in the
desert southwest and a slow moving low across eastern Canada. A few
disturbances are forecast to travel through the flow and aid in the
initiation of storms both Saturday and Sunday.

For Saturday night, storms that have developed in the higher terrain
of Wyoming and Colorado earlier in the day are anticipated to
transition southeast and into the region through the evening. Ample
instability and shear, along with good moisture, should allow a few
severe storms to develop with large hail and damaging winds as the
main threats. Locally heavy rainfall will be an additional threat.
It is important to note that the convection today (Friday) could
have an impact on this forecast and will need to be monitored.

Precipitation chances persist on Sunday as disturbances rotate
around the northern edge of the Four Corners ridge. A stronger
shortwave travels from the northern Rockies and across the High
Plains Sunday night. This is forecast to generate showers and
thunderstorms for the region, with a few severe storms possible once
again during the evening. Shower and storm chances linger into
Monday morning and afternoon as the shortwave closes off as an upper
low and exits the region.

Surface high pressure moves into the area following the upper low's
departure and the upper ridge over the western CONUS progresses
east. As a result, dry conditions are anticipated from Monday
evening through at least Thursday.

High temperatures appear to be in the mid 70s to low 80s on Sunday
and Monday, followed by a gradual increase into the upper 80s to low
90s by Thursday. Low temperatures range from the 50s through 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 529 PM MDT Fri Jul 27 2018

For Kgld, first round of thunderstorms has just moved passed the
site, and is causing wind gusts to 30 knots. At this time, the
next round looks to come in during the 01z to 02z time frame.
These storms will last until 03z to 04z. From 05z to 17z mvfr
conditions and light and variable winds are expected. After that
vfr conditions and east winds of near 7 knots.

For Kmck, more uncertainty in regards to here whether if or when
thunderstorms may affect the site. Until 03z east southeast winds
of 14 knots with gusts to 22 knots. From 03z to 07z current
thinking is that thunderstorms will be in the area and have vcts
in there. From 07z to 12z there will be east winds of 5 to 10
knots with mvfr conditions. From 12z to 16z there will ifr/lifr
conditions until 16z when mvfr conditions return. At 20z vfr
condition will come back and remain through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 27, 1:42 PM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
142 PM MDT Fri Jul 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado watch 315 has been issued for the entire Tri-State region for
this afternoon into the evening hours.

There is a moderate risk for severe thunderstorms from late this
afternoon through this evening. All modes of severe weather are
possible with a heightened threat of hail up to the size of
baseballs and outflow winds gusting up to 80 mph. A tornado or two
can not be ruled out, particularly along the Colorado border. In
addition, heavy rainfall is also expected and could produce flash
flooding, especially for locations that have received heavy rainfall
in previous days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal threat of severe thunderstorms Saturday and
Sunday. Large hail and damaging winds will be the primary threats
with these storms along with locally heavy rainfall is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 27, 6:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NE GOODLAND           39.40N 101.64W
07/27/2018  E1.50 INCH       SHERMAN            KS   PUBLIC

            REPORT OF PING PONG BALL SIZED HAIL VIA
            FACEBOOK. TIME ESTIMATED BY RADAR.

&&

JRP
Local storm report, Jul 27, 6:03 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE GOODLAND           39.40N 101.64W
07/27/2018                   SHERMAN            KS   PUBLIC

            REPORT VIA FACEBOOK OF BROKEN WINDOWS DUE TO
            HAIL AND STRONG WIND GUSTS. TIME ESTIMATED
            BY RADAR.

&&

JRP
Local storm report, Jul 27, 6:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       12 S WHEELER            39.58N 101.71W
07/27/2018  M1.10 INCH       CHEYENNE           KS   TRAINED SPOTTER

            SPOTTER CALLED IN AND REPORTED 1.10 INCHES
            OF RAINFALL TODAY. IT WAS STILL CONTINUING
            TO RAIN, AND THERE WAS 2 INCHES OF STANDING
            STANDING WATER ON THE ROAD. HAIL WAS SEEN
            JUST NORTH OF THE LOCATION ON THE SIDE OF
            THE ROAD. INDIVIDUAL HAIL SIZE WAS
            UNAVAILABLE, BUT ROAD WAS COVERED IN HAIL
            WITH A DEPTH OF 1-2 INCHES.

&&

EV
Local storm report, Jul 27, 6:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 ENE WALLACE           38.95N 101.50W
07/27/2018  E1.00 INCH       WALLACE            KS   STORM CHASER

            HAIL COVERING THE ROAD.

&&

RRH
Local storm report, Jul 27, 6:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     1 E KIT CARSON          38.76N 102.78W
07/27/2018  M67 MPH          CHEYENNE           CO   MESONET

&&

RRH
Local storm report, Jul 27, 6:52 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 ENE WALLACE           38.93N 101.55W
07/27/2018  E1.50 INCH       WALLACE            KS   STORM CHASER

            REPORT OF 1 TO 1.5 INCH HAIL COVERING US HWY
            40 AND ADJACENT FIELDS VIA STORM CHASER. TIM
            ESTIMATED BASED ON RADAR.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma57 min
Jul 27, 7:08 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jul 28, 5:28 PM MDTSpecial Weather StatementGLDKit Carson32 min
Jul 28, 5:36 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.